People belonging to (elderly) frequently experience respiratory problems or infections. This is because with age, capacity and lung function is reduced.
To overcome this, the elderly who have respiratory infections are often given two types of antibiotics are moxifloxacin (Avelox) and levofloxacin (Levaquin). Both drugs belong to a class of antibiotics called fluoroquinolones.
The problem, a new study in Canada has just discovered that two types of antibiotics are widely used to treat sinus and respiratory infections that were able to give quite alarming side effect is to encourage the risk of liver injury in the elderly.
This conclusion was obtained after a joint research team from the Institute for Clinical Evaluative Sciences Toronto, University of Toronto and McMaster University in Hamilton, Ontario.
Researchers looked at medical records of 144 patients in Ontario aged 65 years and older and hospitalized liver injury a month after taking moxifloxacin or other antibiotics commonly used to treat respiratory infections. All the participants had no known history of heart disease and 88 fatalities.
“Patients who take moxifloxacin at risk up to two times to undergo hospitalization due to acute liver injury stricken. Statistically, levofloxacin is also often associated with the condition, but the risk of poisoning her (hepatotoksisiti) lower than moxifloxacin,” they explained.
Even so, according to research his own risk of injury is very uncommon. Is even liver disorders affect only 6 out of 100,000 patients taking both antibiotics for treatment.
“Previously we did not find any studies that could underlie the claim that moxifloxacin and other antibiotics, especially fluoroquinolones class, which can give rise to specific risks to health care”.
“Although our study is still very early, at least we have found that moxifloxacin and levofloxacin should be given a warning in the risk of acute liver injury that can result from both,” concluded the researchers as reported from medicinenet.
Although this study found an association between the use of both antibiotics and liver injury, but the researchers emphasize that these studies do not indicate a causal relationship is directly between the two.
This study has been published in the Canadian Medical Association Journal (CMAJ).
Powered by Facebook Comments